Hello I am new here, I am 36 and have recently been diagnosed with palindromic rheumatism, which apparently will progress into rheumatoid arthritis. I was put on hyrochloroquinine straight away which has stopped all flare ups, which is wonderful....but

I now find myself feeling exausted most of the time, I have dizzy/spaced out moments, last week I fainted and had a fit after getting up from kneeling on the floor.

No matter how much I eat I feel like my blood sugar is always low, even though i know it's fine.

I lost 6 pounds in weight over Christmas despite eating plenty, I'm putting this down to anxiety which I take meds for.

But it a vicious circle, does any of this sound similar to anyone else, I don't know if these symptoms are "normal" for this illness or if my anxiety is making it seem worse. Basically I feel clueless and alone, im keeping it together for my children, but could do with someone to talk to.

Thanks for reading ☺️

9 Replies

  • That sounds terrible. It's good that your flares have stopped but it's not good that you are feeling so awful. I'm taking hydroxychloroquine at the moment and haven't had any problems like you are having.

    Have you spoken to your doctor about it? If you haven't I think yu should. Or you could speak t your rheumatologist or rheumy nurse and see what they say.

    Do you think you have low blood pressure? That could make you faint if you get up suddenly.

    Good luck and I hope you feel better soon.

  • Thank you for your response, I do have low blood pressure which would probably explain the faint. I don't have a rheumy nurse, I was referred to a consultant for diagnosis, in August and haven't seen anyone since.

    Do you have P Rheumatism too?

  • I've got some sort of inflammatory arthritis. I don't have a rheumy nurse either - a lot of people on here seem to have one though. My first hospital visit was in the middle of September and I go back again in April. I was given three months of steroids (which tipped me into T2 diabetes which it is hoped will go away once the steroids leave my system) then after four weeks I started on the hydroxy which took a while to kick on but seems to be helping - I'm 'creaky' but nowhere near as bad as I was, I'm only taking 200mcg a day at the moment.

    The low BP could explain the fainting but not the fit, that must have been very scary for you and the people with you, you should definitely speak to your doctor about that asap :)

  • Welcome to us here Miriam. Whilst I'm pleased you say your hydroxychloroquine has stopped you flaring the fatigue does sound as though you may not be well enough controlled. I had side effects on HCQ but not the ones you describe & agree that dizziness & fainting could indicate low blood pressure but I don't like the fit following your fainting so maybe a GP appointment is necessary. He/she may arrange an appointment for you with your Rheumy as HCQ is a specialist only prescribed med & your GP may not be comfortable treating you with possible side effects. Alternatively, you should have been given the phone number for a Rheumy helpline, this is usually manned by the nurses. If not I would ask next time you see your Rheumy.

    Anxiety is a side effect & as you already take meds for that maybe it's adding to the pre-existing complaint. One other thing, could you be anaemic? That may account for weight loss & exhaustion, maybe fainting too.

    If you're slightly built & on max dose (400mg daily) it may be a little too much for your system to cope with. It's not uncommon to start on 200mg & increase to full dose over a period of time, once your body has become used to HCQ.

    I hope you enjoy being here & do let us know how you get on. :)

  • Thank you so much, I'm so pleased I found this forum. I've booked an app with my gp to investigate, so nice to have people to talk to, sometimes I think I'm over reacting , and only just getting my head round the idea of having a long term illness, and everything involved in that.

  • I can't comment on this drug as i don't take it,but like the others have said see your doctor. Hugs from me.xxxx

  • Hi Miriam, Like you I was diagnosed palindromic rheu aged 30, was put on hydroxychlorine which helped but after 6 mths it was not working so well, I was told I had an agressive form. I am not sure when p.r. turns into r.a. all I know is I got worse. I lost my career as i couldnt type anymore, at the end of my tether thinking i would never work again, 2 toddlers and needing 2 people to get me on the toilet was immediately put on methotrexate 8mg and the correct dose for me was found within the first 6months or so being 20mg. I have been on these 10 years and for me this drug is like a lottery win. It gave me my life back physically. I work (now as a reablement carer), drive, can even take the kids rollerskating occasionally. I have days when I feel really well and some when I really need to rest. I feel fatigued sometimes and am mentally scarred by the disease and the whole 'unknown' of what the future holds. (Anyone can feel like this) However we are not alone and when the anxiety sets in I just turn to forums or talk to people about my feelings. I love my job, as with caring I see so many people with ra so talking to them helps. We can live with this, there is worse to be had. Just stay positive. All the best.

  • Thank you!!

    You sound like a real star, gives me hope x

  • Hi Miriam

    Firstly, palindromic rheumatism won't always turn into RA. For 1 in 10 symptoms can disappear, for 1/2-1/3 you might continue with occasional flares and for another 1/2-1/3 you might develop RA. I hope you will be one of the lucky ones who doesn't, though it could be that in your case they feel it is likely that you will develop RA, as my understanding (and we're not experts on palindromic rheumatism) is that drugs like hydroxychloroquine are not used in the mildest cases, where NSAIDs and steroids are more common.

    I don't think these dizzy spells are common, for this condition or as a side effect to this drug, and the fact that you had a fit as well is a worry. I think you should see your doctor about this if you haven't already. It would be good for them to run some tests, even if it just rules things out. Stress might not be helping, but equally you're probably just as stressed by the fainting and exhaustion you're experiencing as you are any other symptoms! I hope it will be something they can diagnose and treat quickly.

    Kind regards



You may also like...